A 49-year-old man with progressive dysarthria and weakness of the lower extremities was brought to our hospital. He had been diagnosed previously with myasthenia gravis (MG) and was awaiting treatment. Clinical features supported the diagnosis of MG exacerbation, and we started oral prednisolone and pyridostigmine. Although his symptoms responded well to the initial treatment, abnormally agitated behavior appeared on the seventh day after admission. He developed a high fever, generalized weakness, and respiratory disturbance that required intubation. He was diagnosed as having an MG crisis and was treated with plasma exchange therapy and methyl-prednisolone pulse therapy (1 g/day), along with intravenous immunoglobulin therapy. His symptoms improved, and he was extubated on day 21. During the crisis episode, it was revealed that he was dependent on antipsychotics and was abusing large quantities of various drugs from multiple hospitals.
We report the case of a patient with MG, along with drug dependence, who experienced a crisis, presumably triggered by symptoms of withdrawal from antipsychotics. A careful review of a patient’s medication history is crucial, especially in drug-dependent patients, considering their underlying risks.